Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 239, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 21, 2008, 6:25 AM CDT for Bureau County, Putnam County, Whiteside County, Illinois. It was in force for 65 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2008, 6:25 AM CDT (11:25 UTC)
- Expired
- Jul 21, 2008, 7:30 AM CDT
- In force
- 65 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Bureau County, IL, Putnam County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 89 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 6:59 AM CDT | TSTM WND DMG | 1 Ne Princeton, IL | 4 TO 5 INCH DIAMETER TREE LIMBS DOWN. |
| Jul 21, 7:00 AM CDT | TSTM WND DMG | Princeton, IL | RELAYED REPORT FROM TRAINED SPOTTER OF 12 TO 14 INCH TREE BRANCHES BLOWN DOWN JUST WEST OF PRINCETON. |
| Jul 21, 7:00 AM CDT | TSTM WND GST 84 | Princeton, IL | TIME IS ESTIMATED |
| Jul 21, 7:04 AM CDT | TSTM WND GST 75 | Malden, IL | CORRECTED CITY...COUNTY...STATE...AND WEATHER EVENT. PREVIOUSLY SENT REFERENCING PRINCETON...IOWA IN SCOTT COUNTY...AS A NON-TSTM WND GST EVENT. SPOTTER REPORTED WIND GUSTS ESTIMATED AT 70-75 MPH. ALSO REPORTED SMALL TREES AND POWER LINES DOWN AROUND THE AREA. |
| Jul 21, 7:05 AM CDT | TSTM WND DMG | 3 Wsw Mc Nabb, IL | LARGE TREE LIMBS DOWN. |
| Jul 21, 7:05 AM CDT | TSTM WND DMG | Ese Princeton, IL | SPOTTER REPORTS NUMEROUS LARGE TREES UP TO 3 FOOT DIAMETER DOWN ALL AROUND THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 4:21 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1891 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 211124
SVRDVN
ILC011-155-195-211230-
/O.NEW.KDVN.SV.W.0239.080721T1125Z-080721T1230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
625 AM CDT MON JUL 21 2008
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUREAU COUNTY IN NORTH CENTRAL ILLINOIS...
PUTNAM COUNTY IN NORTH CENTRAL ILLINOIS...
SOUTHEASTERN WHITESIDE COUNTY IN NORTHWEST ILLINOIS...
* UNTIL 730 AM CDT.
* AT 623 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 80 MPH. THESE STORMS WERE LOCATED APPROXIMATELY ALONG
A LINE EXTENDING FROM 17 MILES WEST OF TAMPICO TO 24 MILES
SOUTHWEST OF SHEFFIELD...OR ALONG A LINE EXTENDING FROM 16 MILES
SOUTHWEST OF MORRISON TO 13 MILES SOUTH OF KEWANEE...AND MOVING
EAST AT 70 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
TAMPICO...SHEFFIELD AND BUDA AROUND 635 AM CDT...
DEER GROVE AND WYANET AROUND 640 AM CDT...
WALNUT...TISKILWA AND PRINCETON AROUND 645 AM CDT...
HENNEPIN AROUND 650 AM CDT...
SPRING VALLEY AROUND 655 AM CDT...
THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 36 AND
72.
THIS INCLUDES INTERSTATE 180 BETWEEN MILE MARKERS 0 AND 13.
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
THIS STORM HAS ALREADY PRODUCED WIND DAMAGE AND/OR LARGE HAIL...AND
IT REMAINS A THREAT.
LAT...LON 4110 8917 4110 8935 4115 8934 4114 8964
4123 8966 4123 8986 4158 8987 4159 8993
4170 8989 4169 8963 4159 8963 4159 8917
TIME...MOT...LOC 1125Z 270DEG 67KT 4161 9006 4105 8990
$$
ERVIN2 follow-up statements
000
WWUS53 KDVN 211146
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
647 AM CDT MON JUL 21 2008
ILC011-155-195-211230-
/O.CON.KDVN.SV.W.0239.000000T0000Z-080721T1230Z/
PUTNAM IL-WHITESIDE IL-BUREAU IL-
647 AM CDT MON JUL 21 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR BUREAU...SOUTHEASTERN WHITESIDE AND PUTNAM COUNTIES...
AT 644 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THESE STORMS WERE LOCATED
APPROXIMATELY ALONG A LINE EXTENDING FROM DEER GROVE TO WYANET TO 7
MILES SOUTH OF MILO...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTH
OF ROCK FALLS TO 7 MILES WEST OF PRINCETON TO 13 MILES NORTHWEST OF
LACON...MOVING EAST AT 70 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
ZEARING...VAN ORIN...SEATONVILLE AND PUTNAM AROUND 655 AM CDT...
STANDARD...SPRING VALLEY AIRPORT...SPRING VALLEY AND OTTVILLE
AROUND 700 AM CDT...
THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 36 AND
72.
THIS INCLUDES INTERSTATE 180 BETWEEN MILE MARKERS 0 AND 13.
THIS STORM HAS ALREADY PRODUCED WIND DAMAGE AND/OR LARGE HAIL...AND
IT REMAINS A THREAT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT MONDAY
FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.
LAT...LON 4110 8917 4110 8935 4115 8934 4114 8963
4123 8966 4123 8985 4159 8987 4169 8963
4159 8963 4159 8917
TIME...MOT...LOC 1147Z 270DEG 67KT 4160 8961 4138 8953
4110 8955
$$
ERVIN000
WWUS53 KDVN 211226
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
726 AM CDT MON JUL 21 2008
ILC011-155-195-211236-
/O.EXP.KDVN.SV.W.0239.000000T0000Z-080721T1230Z/
PUTNAM IL-WHITESIDE IL-BUREAU IL-
726 AM CDT MON JUL 21 2008
...THE SEVERE THUNDERSTORM WARNING FOR BUREAU...SOUTHEASTERN
WHITESIDE AND PUTNAM COUNTIES EXPIRES AT 730 AM CDT...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT MONDAY
FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.
LAT...LON 4110 8917 4110 8935 4115 8934 4114 8963
4123 8966 4123 8985 4159 8987 4169 8963
4159 8963 4159 8917
TIME...MOT...LOC 1226Z 270DEG 67KT 4159 8864 4137 8856
4109 8859
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:30 AM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jul 21, 2:30 AM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 AM CDT MON JUL 21 2008
.DISCUSSION...
COMPLICATED SET UP OCCURRING THIS MORNING AS WE HAVE BOTH A SEVERE
FORWARD PROPAGATING MCS OVER IOWA...AND STRONG TO SEVERE CELLS
FORMING OUT AHEAD OF IT. THE 850MB CONVERGENCE BOUNDARY AHEAD OF
THE MCS IS GRADUALLY FILLING IN WITH STRONG STORMS...SOME ARE
HEADING SOUTHEAST...WHILE OTHER ARE MOVING DUE EAST. THIS ACTIVITY
WILL LIKELY MERGE WITH THE MCS COMING FROM THE WEST. THE MAIN
QUESTION IS HOW FAR NORTH THE AREAL COVERAGE WILL BE WITH THE MCS.
ONCE THE CONVECTION ENTERS EASTERN IOWA AND ILLINOIS...IT THE MCS
SHOULD MOVE SOUTHEAST...MORE SO WITH TIME. HOWEVER...PORTIONS OF
THE MCS IN CENTRAL IOWA ARE ALREADY DOING SO...WHILE OTHER MAJOR
PORTION ARE HEADING DUE EAST. THE HEAVIEST RAINS SEEM CONFIDENT TO
OCCUR ALONG AND 50 MILES EITHER SIDE OF A LINE FROM AMES IOWA...TO
WAPELLO...TO GALESBURG. HOWEVER...DESPITE LESSER STORM TOTALS
FARTHER NORTH...MUCH LOWER FFG VALUES WILL WARRANT KEEPING AND
EXTENDING THE FLASH FLOOD WATCH TIL MID MORNING. UP ALONG HIGHWAY
20...A TOUGH CALL IS IN PLACE...WITH MUCH OF THE MCS LIKELY TO ONLY
BRUSH THIS AREA...BUT QUITE LOW FFG THRESHOLDS. WE WILL WAIT UNTIL
AROUND 300 AM TO MAKE THIS CALL...BUT WILL LIKELY CANCEL BOTH THE
SEVERE THUNDERSTORM AND FLASH FLOOD WATCHES.
TODAY...CATEGORICAL POPS WILL BE USED TO WALK OUT THE MCS...AND
HEAVY RAIN THREAT. CLOUDS WILL LIKELY HOLD DOWN TEMPS TODAY...AND
WILL MAINLY GO LOWER 80S...EXCEPT FOR MID 80S IN THE FAR SOUTH WHERE
SOME AIRMASS RECOVERY IS LIKELY. THE BOUNDARY WILL LIKELY LAY ACROSS
NORTHERN MO THIS AFTERNOON AND TONIGHT. ONCE AGAIN...THE SFC BASED
CONVECTION MAY BE CAPPED OFF...ALLOWING THE MAIN STORMS TO DEVELOP
ROUGHLY 75 TO 100 MILES FARTHER NORTH. WILL GO WITH CHANCE TO
LIKELY POPS TONIGHT IN THE SOUTH HALF...BUT DAYSHIFT MAY NEED TO
EITHER REMOVE OR UP POPS BASED ON THE OUTFLOW BOUNDARY POSITION
LATER TODAY.
LITTLE CHANGES MADE BEYOND TONIGHT...OTHER THAN ADDING SOME LOW POPS
FOR TUESDAY...WITH AN UNSTABLE ATMOSPHERE IN THE NORTH WITH CYCLONIC
FLOW...AND POTENTIAL FOR ISOLATED ACTIVITY IN THE SOUTH...SOME
SCATTERED SHOWERS AND POSSIBLY THUNDER MAY OCCUR.
...ERVIN...
&&
.AVIATION...
MCS MOVING THROUGH WESTERN IOWA TO AFFECT THE AREA AROUND DAWN AND
INTO THE MORNING HOURS. HIGH IMPACTS EXPECTED AT KCID/KMLI/KBRL WITH
CIGS OF AT LEAST 2 KFT AND VSBYS AOB 2SM WITH TSRA. KDBQ WILL SEE
SOME IMPACTS WITH VSBYS 3-5SM AND POSSIBLY CIGS AROUND 3 KFT.
BOUNDARIES LEFT OVER FROM MCS TO PROVIDE THE FOCUS FOR REDEVELOPMENT
IN THE AFTERNOON/OVERNIGHT TIME PERIOD. WILL HAVE TO WATCH EVOLUTION
OF CURRENT MCS OVER THE NEXT SEVERAL HRS TO GET A BETTER IDEA ON
DEVELOPMENT THIS AFTERNOON/TONIGHT. ...08...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 9 AM CDT THIS MORNING FOR BENTON-
BUCHANAN-CEDAR-CLINTON-IOWA-JOHNSON-JONES-KEOKUK-LINN-
LOUISA-MUSCATINE-SCOTT-WASHINGTON.
IL...FLASH FLOOD WATCH UNTIL 9 AM CDT THIS MORNING FOR MERCER-ROCK
ISLAND-WHITESIDE.
MO...NONE.
&&
ERVIN/08In the hours before
Local storm report, Jul 21, 6:07 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
607 AM CDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 AM TSTM WND GST DAVENPORT MUNICIPAL AIR 41.62N 90.58W
07/21/2008 M39 MPH SCOTT IA ASOS
&&
15Local storm report, Jul 21, 6:13 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
613 AM CDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM TSTM WND DMG 4 E MUSCATINE 41.42N 90.99W
07/21/2008 ROCK ISLAND IL TRAINED SPOTTER
SHED IN DITCH...HIGHWAY SIGNS BLOWN OVER...TREES DOWN ON
HWY 61
0610 AM TSTM WND GST MOLINE QUAD-CITY AIRPOR 41.45N 90.50W
07/21/2008 M81 MPH ROCK ISLAND IL ASOS
&&
15Local storm report, Jul 21, 6:14 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
614 AM CDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM TSTM WND GST 10 NW MONMOUTH 41.02N 90.78W
07/21/2008 E60 MPH WARREN IL TRAINED SPOTTER
0610 AM HAIL 5 NW MONMOUTH 40.96N 90.71W
07/21/2008 E0.88 INCH WARREN IL TRAINED SPOTTER
&&
ERVINLocal storm report, Jul 21, 6:18 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
618 AM CDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 AM TSTM WND GST 2 N MUSCATINE 41.45N 91.07W
07/21/2008 M59 MPH MUSCATINE IA CO-OP OBSERVER
OBSERVER ALSO REPORTS SEVERAL LARGE TREES DOWN AROUND THE
AREA WITH THE LARGEST AT 3 FOOT IN DIAMETER. ALSO
REPORTED 1.39 INCH PRECIPITATION IN ABOUT 30 MINUTES
PRODUCING MINOR STRETT FLOODING IN THE AREA.
&&
MIKEZLocal storm report, Jul 21, 6:19 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
619 AM CDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 AM TSTM WND DMG MOLINE 41.49N 90.49W
07/21/2008 ROCK ISLAND IL TRAINED SPOTTER
LARGE TREE BRANCH DOWN. NO POWER. SPOTTER ID R12
0613 AM TSTM WND GST 1 WSW SHERRARD 41.31N 90.53W
07/21/2008 E70 MPH MERCER IL TRAINED SPOTTER
0613 AM TSTM WND DMG 1 WSW SHERRARD 41.31N 90.53W
07/21/2008 MERCER IL TRAINED SPOTTER
LARGE TREE BRANCHES DOWN.
&&
ERVINLocal storm report, Jul 21, 6:20 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
620 AM CDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 AM HEAVY RAIN 4 S ROCK ISLAND 41.42N 90.59W
07/21/2008 M1.00 INCH ROCK ISLAND IL TRAINED SPOTTER
RAINFALL IN 15 MINUTES
0612 AM TSTM WND GST 4 S ROCK ISLAND 41.42N 90.59W
07/21/2008 E80 MPH ROCK ISLAND IL TRAINED SPOTTER
&&
15The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:06 AM CDT | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 54 min |
| Jul 21, 5:46 AM CDT | Severe Thunderstorm Warning | DVN | Henderson, Henry, Mercer, Rock Island, Warren, Whiteside | 59 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.